Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 32, NWS Blacksburg, VA

June 23, 1995Campbell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 23, 1995, 5:06 AM EDT for Campbell County, Virginia. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 1995, 5:06 AM EDT (09:06 UTC)
Expired
Jun 23, 1995, 9:15 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 230909
FFWRNK
VAC031-231315-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 AM EDT FRI JUN 23 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  915 AM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...CAMPBELL COUNTY
 
AT 506 PM DOPPLER WEATHER RADAR IN BLACKSBURG CONTINUED TO SHOW AN AREA
OF HEAVY RAIN OVER THE WESTERN PORTION OF CAMPBELL COUNTY. RADAR
RAINFALL ESTIMATES INDICATED ANOTHER 1.5 INCHES OF RAIN FELL BETWEEN
2 AND 5 AM IN THE SOUTHWEST PART OF THE COUNTY AROUND ALTAVISTA.
 
COUNTY POLICE REPORTED WATER LEVELS REMAIN VERY HIGH IN WESTERN
CAMPBELL COUNTY WITH NUMEROUS ROADS STILL UNDER WATER AND MANY STREAMS
OUT OF THEIR BANKS. THESE HIGH WATER LEVELS WILL LIKELY CONTINUE INTO
MID-MORNING.
 
ANYONE TRAVELING IN CAMPBELL COUNTY THIS MORNING SHOULD USE EXTREME
CAUTION. MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES.  DO NOT
A~TTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 8:58 PM EDT, 8 hours 8 minutes earlier.

Area forecast discussion, Jun 22, 8:58 PM EDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU JUN 22 1995

RECOMMENDATIONS...

NONE...

DISCUSSION...

NOT MUCH TIME TO LOOK AT ANYTHING WITH FFW S...KFCX AT 0040Z INDCT SHWRS
AND TSTMS PERSIST ACRS CNTRL PORTIONS OF CWA. FFG IS LOW IN MANY
AREAS. SHWRS AND TSTMS SHD DIMINISH TNGT THEN FIRE UP AGAIN TOM
ALITTLE FURTHER NORTH. EXPT CLDY SKIES WITH SHWRS/TSTMS AND AREAS OF
FOG TNGT AND TOM. LOCALLY HEAVY RAIN POS. LOWS IN 60S. MAXS MAINLY
LOWER AND MID 80S.

KK

In the hours before

Local storm report, Jun 23, 2:58 AM EDT, 2 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT FRI JUN 23 1995

DATE/TIME        COUNTY/CITY           EVENT

0007 AM          ALTA VISTA            NUMEROUS ROADS CLOSED IN THE
                                       AREA.  EVACUATIONS ONGOING.

0041 AM          GLASGLOW              HIGH WATER ON RT 602. EVACUATIONS
                                       IN GLASGLOW, 10W CREEKS OUT OF
                                       BANKS.

22/1021 PM       CAMPBELL COUNTY       TIMBERLAKE DAM BROKE, FLOODING
                  TIMBERLAKE AREA      RT 460
                                       ONE FATALITY AS A RESULT.

0128 AM          BEDFORD               1 LANE WEST BOUND CLOSED
                                       2 LANES EAST BOUND CLOSED

                 ALTA VISTA           PERSON STRANDED IN VEHICLE, WAS
                                      RESCUED.

0213 AM          LYNCHBURG            PERSON RESCUED FROM HIGH WATER
                                      ON MC CONVILLE ROAD

0100 AM          ALTA VISTA           POLICE DEPARTMENT REPORTS...
                                      EVACUATION ON RIVERVIEW DRIVE
                                      ALL CITY STREETS BLOCKED, NO
                                      ENTRY IN CITY, PITTSYLVANIA AVE.
                                      UNDER WATER. 7TH STREET AT
                                      PITTSYLVANIA TO GRITT ROAD UNDER
                                      WATER.  RT 693 AND 696 HAS A
                                      BOAT CREW...SEVERAL STRANDED CARS

PMC
Local storm report, Jun 23, 3:26 AM EDT, 1 hour 40 minutes before
LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT FRI JUN 23 1995

DATE/TIME        COUNTY/CITY           EVENT

0007 AM          PITTSYLVANIA CO.      NUMEROUS ROADS CLOSED IN THE
                  /ALTA VISTA          AREA.  EVACUATIONS ONGOING.

0041 AM          ROCKBRIDGE CO./       HIGH WATER ON RT 602. EVACUATIONS
                  GLASGOW              IN GLASGOW, 10W CREEKS OUT OF
                                       BANKS.

22/1021 PM       CAMPBELL COUNTY       TIMBERLAKE DAM BROKE, FLOODING
                  TIMBERLAKE AREA      RT 460
                                       ONE FATALITY AS A RESULT.

0128 AM          BEDFORD COUNTY/       1 LANE WEST BOUND CLOSED
                    CITY               2 LANES EAST BOUND CLOSED

                 PITTSYLVANIA CO.      PERSON STRANDED IN VEHICLE, WAS
                  /ALTA VISTA          RESCUED.

0213 AM          CAMPBELL COUNTY       PERSON RESCUED FROM HIGH
                   /LYNCHBURG          WATER
                                      ON MC CONVILLE ROAD

0100 AM          PITTSYLVANIA CO.     POLICE DEPARTMENT REPORTS...
                  /ALTA VISTA         EVACUATION ON RIVERVIEW DRIVE
                                      ALL CITY STREETS BLOCKED, NO
                                      ENTRY IN CITY, PITTSYLVANIA AVE.
                                      UNDER WATER. 7TH STREET AT
                                    4  PITTSYLVANIA TO GRITT ROAD UNDER
                                      WATER.  RT 693 AND 696 HAS A
                                      BOAT CREW...SEVERAL STRANDED CARS

PMC
Local storm report, Jun 23, 4:10 AM EDT, 56 minutes before
LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT FRI JUN 23 1995

DATE/TIME        COUNTY/CITY           EVENT

0007 AM          CAMPBELL  CO.         NUMEROUS ROADS CLOSED IN THE
                  /ALTA VISTA          AREA.  EVACUATIONS ONGOING.

0041 AM          ROCKBRIDGE CO./       HIGH WATER ON RT 602. EVACUATIONS
                  GLASGOW              IN GLASGOW, 10W CREEKS OUT OF
                                       BANKS.

22/1021 PM       CAMPBELL COUNTY       TIMBERLAKE DAM BROKE, FLOODING
                  TIMBERLAKE AREA      RT 460
                                       ONE FATALITY AS A RESULT.

0128 AM          BEDFORD COUNTY/       1 LANE WEST BOUND CLOSED
                    CITY               2 LANES EAST BOUND CLOSED

                 CAMPBELL CO.          PERSON STRANDED IN VEHICLE, WAS
                  /ALTA VISTA          RESCUED.

0213 AM          CAMPBELL COUNTY       PERSON RESCUED FROM HIGH
                   /LYNCHBURG          WATER
                                      ON MC CONVILLE ROAD

0100 AM          CAMPBELL CO.         POLICE DEPARTMENT REPORTS...
                  /ALTA VISTA         EVACUATION ON RIVERVIEW DRIVE
                                      ALL CITY STREETS BLOCKED, NO
                                      ENTRY IN CITY, PITTSYLVANIA AVE.
                                      UNDER WATER. 7TH STREET AT
                                      PITTSYLVANIA TO GRITT ROAD UNDER
                                      WATER.  RT 693 AND 696 HAS A
                                      BOAT CREW...SEVERAL STRANDED CARS

PMC
Local storm report, Jun 23, 4:25 AM EDT, 41 minutes before
LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT FRI JUN 23 1995

DATE/TIME        COUNTY/CITY           EVENT

0007 AM          CAMPBELL  CO.         NUMEROUS ROADS CLOSED IN THE
                  /ALTA VISTA          AREA.  EVACUATIONS ONGOING.

0041 AM          ROCKBRIDGE CO./       HIGH WATER ON RT 602. EVACUATIONS
                  GLASGOW              IN GLASGOW, 10W CREEKS OUT OF
                                       BANKS.

22/1021 PM       CAMPBELL COUNTY       TIMBERLAKE DAM BROKE, FLOODING
                  TIMBERLAKE AREA      RT 460
                                       ONE FATALITY AS A RESULT.

0128 AM          BEDFORD COUNTY/       ON 460, 1 LANE WEST BOUND CLOSED
                    CITY               ...2 LANES EAST BOUND CLOSED

                 CAMPBELL CO.          PERSON STRANDED IN VEHICLE, WAS
                  /ALTA VISTA          RESCUED.

0213 AM          CAMPBELL COUNTY       PERSON RESCUED FROM HIGH
                   /LYNCHBURG          WATER
                                      ON MC CONVILLE ROAD

0100 AM          CAMPBELL CO.         POLICE DEPARTMENT REPORTS...
                  /ALTA VISTA         EVACUATION ON RIVERVIEW DRIVE
                                      ALL CITY STREETS BLOCKED, NO
                                      ENTRY IN CITY, PITTSYLVANIA AVE.
                                      UNDER WATER. 7TH STREET AT
                                      PITTSYLVANIA TO GRITT ROAD UNDER
                                      WATER.  RT 693 AND 696 HAS A
                                      BOAT CREW...SEVERAL STRANDED CARS

PMC
Local storm report, Jun 23, 5:02 AM EDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM  EDT FRI JUN 23 1995

DATE/TIME                COUNTY/CITY            EVENT

130 AM             PITTSYLVANIA COUNTY         DUE TO HIGH WATER,
                                               ROAD CLOSURES...RT 668
                                               RT 755, COUNTRY CLUB RD.
                                               REPORTED BY THE CITY OF
                                               HURT POLICE DISPATCH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:37 PM EDTFlash Flood WarningRNKAmherst, Bedford3 hr
Jun 22, 9:14 PM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 22, 9:20 PM EDTFlash Flood WarningRNKCampbell3 hr
Jun 22, 10:15 PM EDTFlash Flood WarningRNKRockbridge2 hr
Jun 22, 11:40 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 23, 12:05 AM EDTFlash Flood WarningRNKCampbell3 hr
Jun 23, 12:09 AM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 23, 12:56 AM EDTFlash Flood WarningRNKPittsylvania2 hr
Jun 23, 2:55 AM EDTFlash Flood WarningRNKCampbell2 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.